Georgia, 2008Damaging Wind in Georgia, January 11, 2008
January 11, 2008 · NWS FFC · 1 event in 1 county or zone
S. This brought a line of showers and thunderstorms across the entire area during the evening hours of the 10th and the early morning hours of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front accompanied a vigorous upper low moving through the eastern U.S. This brought a line of showers and thunderstorms across the entire area during the evening hours of the 10th and the early morning hours of the 11th. A 60-70 knot low-level jet was noted in the warm sector in advance of the cold front. As thunderstorms moved through the area, wind gusts up to 45 mph were observed in the Columbus and Fort Benning areas of west central Georgia. Scattered power outages were reported and a few trees were blown down in western Georgia during the evening and overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 10, 9:39 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 10, 9:39 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
939 PM EST THU JAN 10 2008
.UPDATE...
SEVERE THREAT WEANING OVER PORTIONS OF NORTHWEST GEORGIA AND HAVE
CANCELLED TORNADO WATCH OVER A GOOD CHUNK OF THE WATCH AREA.
HOWEVER WILL NEED TO KEEP A CLOSE EYE ON ACTIVITY MOVING OUT OF
CENTRAL ALABAMA. THINK AREA GENERALLY FROM ATLANTA TO GAINEVILLE
SOUTHWARD WILL NEED TO BE WATCHED. MADE MINOR ADJUSTMENTS TO TEMPS
AND WINDS.
&&
.PREV DISCUSSION... /ISSUED 555 PM EST THU JAN 10 2008/
SHORT TERM /TONIGHT THROUGH SATURDAY/...
STRONG COLD FRONT MOVES INTO CWA TONIGHT WITH STRONG LOW AND UPPER
LEVEL JET DYNAMICS ASSOCIATED. NOT SURE HOW MUCH INSTABILITY WILL BE
OVER AREA AHEAD OF FRONT BUT ALMOST ANY INSTABILITY WILL GIVE
POSSIBILITY FOR SEVERE THUNDERSTORMS THAT COULD PRODUCE TORNADOES OR
STRONG WINDS. BEST CHANCE FOR SEVERE WEATHER WILL BE ON THE W SIDE
OF THE CWA ESPECIALLY NW GA. STRONG LOW LEVEL WINDS WILL AFFECT THE
HIGHER TERRAIN OF NORTH GA SO THE WIND ADVISORY WILL CONTINUE.
COLD FRONT...IN A MUCH WEAKENED FORM...LOOKS TO EXIT CWA FRIDAY.
PRECIP POTENTIAL ENDING FOR NW GA LATE TONIGHT BUT SMALLER CHANCES
CONTINUING OVER PARTS OF E GA MAINLY FRIDAY MORNING.
OVERALL CONFIDENCE IS MODERATE.
MUCH UNCERTAINTY AS ANOTHER MUCH WEAKER COLD FRONT APPROACHES CWA
SATURDAY NIGHT. AS THIS SYSTEM APPROACHES...THE GFS DEVELOPS A
SURFACE LOW AND MOVES IT TO S GA LATE SATURDAY NIGHT. THE NAM DOES
NOT DEVELOP THIS SURFACE LOW. A COMPROMISE WAS TAKEN BETWEEN THE
MODELS AS FAR AS PRECIP POTENTIAL IS CONCERNED. IF THERE IS ENOUGH
MOISTURE OVER N GA LATE SATURDAY NIGHT AND PRECIP OCCURS...SOME OF
IT COULD BE SNOW. OVERALL CONFIDENCE IS LOW.
TEMPERATURES COOLING OFF CLOSER TO NORMAL BEHIND THE FRONT.
LONG TERM /SUNDAY THROUGH THURSDAY/...
LOW CONFIDENCE WITH HOW THIS PERIOD WILL START BUT IF THERE IS
ENOUGH MOISTURE OVER FAR N GA...THE PASSAGE OF A WEAK COLD FRONT AND
UPPER SHORT WAVE COULD CAUSE SOME SNOW.
A SHORT WAVE LOOKS TO MOVE ACROSS THE AREA MONDAY NIGHT AND EARLY
TUESDAY. IT COULD HAVE ENOUGH MOISTURE FOR PRECIP THAT COULD FALL AS
RAIN OR SNOW. THIS WILL HAVE TO BE WATCHED AS THE CURRENT FORECAST
HAS NO MENTION OF PRECIP.
CONDITIONS LOOKS TO REMAIN DRY OVER THE AREA UNTIL MAYBE THURSDAY AS
ESE LOW LEVEL FLOW INCREASES MOISTURE OVER THE AREA.
HYDROLOGY...
RAIN AMOUNTS AROUND 1 INCH FOR FAR NW GA EXPECTED TONIGHT. THIS
SHOULD NOT CAUSE FLOODING PROBLEMS UNLESS SOMETHING MORE FALLS IN A
SHORT PERIOD OF TIME.
AVIATION...
COLD FRONT VICINITY OF MISSISSIPPI RIVER AT THIS TIME...WITH WEDGE
CONDITIONS EAST OF ROME TO ATLANTA. CEILINGS IN WEDGE LIFR THROUGH
THE EVENING UNTIL FRONT GETS INTO THE AREA AROUND MIDNIGHT.
OTHERWISE CEILINGS VARYING 3 TO 5THSD FT EXCEPT IFR IN RAIN AND A
FEW THUNDERSTORMS. VISIBILITY ALSO UNRESTRICTED EXCEPT IN RAIN.
WINDS GENERALLY SOUTH TO SOUTHWEST 10 TO 15KT...EXCEPT EASTERLY OVER
ATHENS-GAINESVILLE AREA. A FEW THUNDERSTORMS MAY BE SEVERE NORTH AND
WEST GEORGIA THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 52 58 37 63 37 / 90 20 5 10 20
ATLANTA 50 56 37 61 40 / 100 10 5 10 20
BLAIRSVILLE 44 49 32 56 33 / 100 5 5 10 20
CARTERSVILLE 46 55 29 59 33 / 100 0 5 10 20
COLUMBUS 55 61 37 63 39 / 90 10 10 5 20
GAINESVILLE 49 52 36 60 38 / 100 10 5 10 20
MACON 57 62 34 64 37 / 100 30 10 10 20
ROME 44 53 32 60 34 / 100 0 5 10 20
PEACHTREE CITY 50 57 31 61 32 / 100 10 5 10 20
VIDALIA 58 66 39 66 44 / 50 40 10 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...GORDON...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.
&&
Hazardous weather outlook, Jan 10, 9:30 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EST THU JAN 10 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
930 PM EST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WEST
CENTRAL GEORGIA TONIGHT.
.SYNOPSIS...
A COLD FRONT FROM MIDDLE TENNESSEE INTO SOUTHEAST MISSISSIPPI WILL
PROGRESS EASTWARD INTO NORTHWEST GEORGIA AROUND MIDNIGHT. THIS
FRONT WILL CONTINUE INTO CENTRAL GEORGIA DURING THE REMAINDER OF
THE NIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. ALSO...ISOLATED
TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.
THE MOST LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE
WEST OF A LINE FROM ATLANTA TO WARM SPRINGS TO LUMPKIN UNTIL
AROUND MIDNIGHT.
.OTHER HAZARDS...
STRONG GUSTY WINDS ASSOCIATED WITH THE LOW LEVEL JET WILL AFFECT
THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS. FOR MORE
INFORMATION ON THE HIGH WINDS...SEE THE LATEST WIND ADVISORY STATEMENT.
.DISCUSSION...
THUNDERSTORMS HAVE DIMINISHED ACROSS MUCH OF NORTH GEORGIA DUE TO
MORE STABLE AND COOLER AIR IN THAT AREA. DYNAMICS WILL REMAIN
STRONG OVER PORTIONS OF WEST CENTRAL GEORGIA UNTIL MIDNIGHT AS
STRONG LOW LEVEL WINDS CROSS THE AREA. THIS COMBINED WITH ABUNDANT
MOISTURE AND LIFTED INDEX VALUES NEAR MINUS THREE...WILL ALLOW A
FEW THUNDERSTORMS TO POSSIBLY BECOME SEVERE DURING THE NEXT FEW
HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF CENTRAL
GEORGIA FRIDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jan 10, 10:42 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1042 PM EST THU JAN 10 2008
GAZ056-066>068-078-079-089-110430-
1042 PM EST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH MUSCOGEE...
HARRIS...TALBOT...PIKE...TROUP...MERIWETHER AND SPALDING COUNTIES
UNTIL 1130 PM EST...
AT 1042 PM EST/942 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS FROM GREENVILLE TO 23 MILES SOUTHWEST
OF COLUMBUS...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 40 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
MUSCOGEE...HARRIS...TALBOT...PIKE...TROUP...MERIWETHER AND SPALDING
COUNTIES THROUGH 1130 PM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE STOVALL...SAINT MARKS...PRIMROSE...MOUNTVILLE...
MULBERRY GROVE...PINE MOUNTAIN...PINE MOUNTAIN VALLEY...F.D
ROOSEVELT STATE PARK...DURAND...HAMILTON...GREENVILLE...WOOSTER...
PINE MOUNTAIN VALLEY...HARRIS CITY AND FORTSON.
16
Special weather statement, Jan 10, 10:56 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 PM EST THU JAN 10 2008
GAZ090-110445-
1056 PM EST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH WINDS IN
CHATTAHOOCHEE COUNTY UNTIL 1145 PM EST...
AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST FORT BENNING TO 18 MILES
SOUTHWEST OF FORT BENNING...MOVING EAST TO NORTHEAST AT 40 MPH.
WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
CHATTAHOOCHEE COUNTY THROUGH 1145 PM EST. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE FORT BENNING...JAMESTOWN...CUSSETA...RENFROE
AND MANTA.
16
Special weather statement, Jan 10, 11:27 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 PM EST THU JAN 10 2008
GAZ069-078-079-089-110500-
1127 PM EST THU JAN 10 2008
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 35 MPH IN MUSCOGEE...
HARRIS...TALBOT AND UPSON COUNTIES UNTIL MIDNIGHT EST...
AT 1124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WOODLAND TO 20 MILES SOUTHWEST OF BOX
SPRINGS...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS MUSCOGEE
...HARRIS...TALBOT AND UPSON COUNTIES THROUGH MIDNIGHT EST. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WAVERLY HALL...
WOODLAND...PLEASANT HILL...SPREWELL BLUFF STATE PARK...BOX SPRINGS
...TALBOTTON...ROLAND...GENEVA AND THOMASTON.
16
Special weather statement, Jan 11, 1:00 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 AM EST FRI JAN 11 2008
GAZ090-091-102-103-110700-
100 AM EST FRI JAN 11 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES UNTIL 200 AM
EST...
AT 1259 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JAMESTOWN TO 13 MILES SOUTHWEST OF
FLORENCE MARINA STATE PARK...MOVING EAST AT 40 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES THROUGH
200 AM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
OMAHA...JAMESTOWN...FLORENCE MARINA STATE PARK...CUSSETA...MANTA...
LOUVALE...OAKLAND...RENFROE...PROVIDENCE CANYON STATE PARK...
BRANTLEY...WESTVILLE...LUMPKIN...BROOKLYN...BERGINSVILLE AND BUENA
VISTA. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 11, 1:10 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 AM EST FRI JAN 11 2008
GAZ069-079-080-091-110700-
110 AM EST FRI JAN 11 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TAYLOR...MARION...TALBOT AND UPSON COUNTIES UNTIL 200 AM EST...
AT 108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF FLINT HILL TO BOX
SPRINGS...MOVING NORTHEAST AT 40 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TAYLOR...MARION...TALBOT AND UPSON COUNTIES THROUGH 200 AM
EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BOX
SPRINGS...JUNIPER...GENEVA...FLINT HILL...WOODLAND...TALBOTTON...
PLEASANT HILL...JUNCTION CITY...SPREWELL BLUFF STATE PARK...ROLAND...
PRATTSBURG...HOWARD...WESLEY...CARSONVILLE AND THOMASTON. HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 11, 2:09 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 AM EST FRI JAN 11 2008
GAZ071-072-081-082-110800-
209 AM EST FRI JAN 11 2008
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CRAWFORD...BIBB...JONES AND MONROE COUNTIES UNTIL 300 AM EST...
AT 203 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FORSYTH TO ROBERTA...MOVING NORTHEAST AT 50
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS CRAWFORD...BIBB...JONES AND MONROE COUNTIES THROUGH 300 AM
EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KNOXVILLE...
HORNS...ROBERTA...FORSYTH...JULIETTE...EAST JULIETTE...BOLINGBROKE...
LIZELLA...ARKWRIGHT...WAYSIDE...ROUND OAK...CLINTON...BRADLEY...PAYNE
AND MACON. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Thunderstorm Wind, Monroe
- When
- January 11, 2:14 AM EST to 2:15 AM EST
- Where
- Monroe County, 2 mi NNW of Dames Ferry
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 33.047, -83.743
WMAZ Television of Macon, Georgia reported that three to four trees were down on U.S. Highway 23/Georgia Highway 87 north of Georgia Highway 18 near Lake Juliette or about two miles northwest of Dames Ferry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, January 11, 20082 deaths · 1 injured · $105,000 · 8 events
- Lightning Strike in South Carolina, January 11, 20081 death · 1 injured · 1 event
- Winter Weather in Wisconsin, January 11, 20081 death · 1 event
- Lightning Strikes in Massachusetts, January 11, 20081 injured · $27,000 · 3 events
- Winter Weather in Idaho, January 11, 20082 injured · 1 event
- Lake-Effect Snow in Minnesota, January 11 to 13, 20083 events
- Winter Weather in Pennsylvania, January 11, 20082 events
- Winter Weather in Michigan, January 11, 20082 events
- Waterspouts in South Atlantic Coastal Waters, January 11 to 12, 20082 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 11, 20082 events
- Flood in Indiana, January 11 to 19, 2008$10,000 · 1 event
- Lightning Strike in Rhode Island, January 11, 2008$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71843.